Alert archive / Hawaii / Wind Advisories in 2006

Wind Advisory 29, NWS Honolulu, HI

October 17, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 17, 2006, 3:42 AM HST for Hawaii County, Hawaii. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2006, 3:42 AM HST (13:42 UTC)
Expired
Oct 18, 2006, 3:02 PM HST
In force
35 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 171342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST TUE OCT 17 2006

...WINDS EASING ON BIG ISLAND SUMMITS BUT CONTINUED WINDY...

.AN UPPER TROUGH IS BRINGING WINDY CONDITIONS TO THE SUMMITS AND
UPPER SLOPES OF THE BIG ISLAND...BUT WINDS WILL BE GRADUALLY
DECREASING BY TONIGHT. 

HIZ028-180200-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-061017T1600Z/
/O.NEW.PHFO.WI.Y.0029.061017T1342Z-061018T0200Z/
BIG ISLAND SUMMITS-
342 AM HST TUE OCT 17 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED.

SOUTH TO SOUTHWEST WINDS WILL BE 25 TO 35 MPH THROUGH THE DAY
TODAY....WITH WINDS DROPPING BELOW ADVISORY SPEEDS BY TONIGHT.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

BIRCHARD
4 follow-up statements
000 
WWHW70 PHFO 180128
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST TUE OCT 17 2006

...WINDY CONDITIONS CONTINUE ON THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH IS BRINGING WINDY CONDITIONS TO THE SUMMITS AND
UPPER SLOPES OF THE BIG ISLAND. WINDS WILL GRADUALLY DECREASE OVERIGHT.

HIZ028-181430-
/O.EXT.PHFO.WI.Y.0029.000000T0000Z-061018T1600Z/
BIG ISLAND SUMMITS-
328 PM HST TUE OCT 17 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

SOUTH TO SOUTHWEST WINDS WILL BE 25 TO 35 MPH THROUGH TONIGHT...
WITH WINDS DROPPING BELOW ADVISORY SPEEDS BY WEDNESDAY MORNING.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
DONALDSON
000 
WWHW70 PHFO 181438
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
438 AM HST WED OCT 18 2006

...WINDY CONDITIONS CONTINUE ON THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH IS STILL BRINGING WINDY CONDITIONS TO THE
SUMMITS OF THE BIG ISLAND. WINDS WILL GRADUALLY DECREASE TODAY AS
THE TROUGH LIFTS AWAY TO THE NORTH.

HIZ028-182200-
/O.EXT.PHFO.WI.Y.0029.000000T0000Z-061018T2200Z/
BIG ISLAND SUMMITS-
438 AM HST WED OCT 18 2006

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY HAS BEEN EXTENDED UNTIL NOON.

SOUTH TO SOUTHWEST WINDS WILL BE 25 TO 35 MPH THIS MORNING...AND
ARE EXPECTED TO DROP BELOW ADVISORY LEVELS BY MIDDAY.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH OR HIGHER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
R BALLARD
000 
WWHW70 PHFO 181811
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
811 AM HST WED OCT 18 2006

...WINDY CONDITIONS CONTINUE ON THE BIG ISLAND SUMMITS...

.A TROUGH ALOFT IS STILL BRINGING WINDY CONDITIONS TO THE SUMMITS
OF MAUNA KEA AND MAUNA LOA ON THE BIG ISLAND OF HAWAII. WINDS WILL
GRADUALLY DECREASE LATER TODAY AS THE TROUGH MOVES AWAY FARTHER TO
THE NORTH.

HIZ028-190400-
/O.EXT.PHFO.WI.Y.0029.000000T0000Z-061019T0400Z/
BIG ISLAND SUMMITS-
811 AM HST WED OCT 18 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

SOUTH TO SOUTHWEST WINDS WILL BE 30 TO 40 MPH WITH GUSTS TO 60
MPH THIS MORNING. WINDS WILL WEAKEN THIS AFTERNOON AND WILL DROP
BELOW ADVISORY LEVELS BY THIS EVENING.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH OR HIGHER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
DONALDSON
000 
WWHW70 PHFO 190102
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
302 PM HST WED OCT 18 2006

...WINDS HAVE DIMINISHED OVER MAUNA KEA AND MAUNA LOA...


HIZ028-190215-
/O.CAN.PHFO.WI.Y.0029.000000T0000Z-061019T0400Z/
BIG ISLAND SUMMITS-
302 PM HST WED OCT 18 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 16, 10:00 PM HST, 5 hours 42 minutes earlier.

Area forecast discussion, Oct 16, 10:00 PM HST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 PM HST MON OCT 16 2006

.SYNOPSIS... A COLD FRONT OVER MAUI COUNTY AND REMNANTS OF FORMER
TROPICAL DEPRESSION FOUR-C WILL PRODUCE HEAVY SHOWERS AND
THUNDERSTORMS ACROSS THE BIG ISLAND TONIGHT. THE HEAVY SHOWERS ARE
EXPECTED TO PRODUCE FLOODING ACROSS THE BIG ISLAND AND SEVERE
THUNDERSTORMS ARE POSSIBLE AS WELL. A SECOND COLD FRONT WILL REACH
KAUAI TONIGHT AND MOVE TO NEAR OAHU ON TUESDAY. WINDS ARE EXPECTED
TO REMAIN RATHER LIGHT FOR THE LATTER HALF OF THE WEEK AS A WEAK
SURFACE TROUGH REMAINS NEAR THE ISLANDS.

&&

.DISCUSSION...A RATHER BUSY EVENING ALREADY WEATHER WISE ACROSS THE
BIG ISLAND AS A COLD FRONT AND REMNANTS OF FORMER TROPICAL
DEPRESSION FOUR-C ARE PRODUCING HEAVY SHOWERS AND THUNDERSTORMS OVER
THE ORCHID ISLE. EARLIER THIS EVENING...THERE WERE SEVERE
THUNDERSTORM SIGNATURES ON SATELLITE AND RADAR IMAGERY WHICH
PROMPTED TWO SEVERE THUNDERSTORM WARNINGS...A RARITY ANYWHERE IN
THE STATE. WEATHER OBSERVERS AND SURFACE OBSERVATIONS ALSO REPORTED
PERIODS OF CONTINUOUS THUNDERSTORMS AND LIGHTNING.

THE COLD FRONT IS ORIENTED SOUTHWEST TO NORTHEAST AND ALTHOUGH IT
IS CURRENTLY OVER THE BIG ISLAND...THE HEAVIEST SHOWERS ARE OVER
THE BIG ISLAND IN ASSOCIATION WITH THE CONVERGENT SOUTHWEST FLOW.
MOISTURE ASSOCIATED WITH THE REMNANTS OF FORMER TROPICAL DEPRESSION
FOUR-C IS PROVIDING THE FUEL FOR THE HEAVY SHOWERS AND
THUNDERSTORMS...WHICH ARE BEING SUPPORTED BY A WELL DEFINED AND
VIGOROUS TROUGH ALOFT. THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR THE BIG ISLAND TONIGHT AND TUESDAY.

WE ARE ALSO WATCHING A SECOND THOUGH WEAKER FRONT NORTHWEST OF
KAUAI. LIGHTNING SENSORS INDICATE A FAIRLY ACTIVE FIELD OF
THUNDERSTORMS BEHIND THE FRONT. THIS FRONT HAS SLOWED ITS PROGRESS
TOWARD KAUAI...IN RESPONSE THE SLOWING OF THE MAIN FRONT OVER THE
BIG ISLAND. NONETHELESS...THUNDERSTORMS ARE A DEFINITE POSSIBILITY
FOR KAUAI TONIGHT AND OAHU TOMORROW.

MODELS INDICATE A SURFACE LOW FORMING ALONG THE FRONT NORTHEAST OF
THE BIG ISLAND TOMORROW AND MOVING NORTHWARD THEREAFTER.
UNFORTUNATELY...THIS MEANS THE FRONT WILL STALL NEAR THE BIG ISLAND
FOR POSSIBLY ANOTHER 12 TO 18 HOURS...MAINTAINING THE THREAT OF
HEAVY SHOWERS AND THUNDERSTORMS THROUGH MOST OF TUESDAY.

UNSTABLE CONDITIONS WILL PERSIST ACROSS THE STATE FOR THE NEXT FEW
DAYS AS A LOW/TROUGH ALOFT PARKS ITSELF NEAR THE ISLANDS. AS THE
SURFACE FRONTS DISSIPATE AND TROUGHS LINGER...WINDS WILL REMAIN
LIGHT AND THERE WILL LIKELY BE A TRANSITION TOWARD INTERIOR
CONVECTION OVER THE ISLANDS EACH AFTERNOON. HOWEVER...LETS TAKE
CARE OF THE WEATHER AT HAND FIRST. BIG ISLAND RESIDENTS ARE URGED
TO STAY TUNED TO MEDIA OUTLET AND NOAA WEATHER RADIO FOR THE LATEST
INFORMATION REGARDING WATCHES WARNINGS AND ADVISORIES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 1 AM TUESDAY FOR THE BIG ISLAND
AND SURROUNDING COASTAL WATERS.
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MOLOKAI-LANAI-
KAHOOLAWE-MAUI-BIG ISLAND.
GALE WARNING TODAY FOR THE OFFSHORE WATERS NORTHEAST OF THE
BIG ISLAND.

&&

TANABE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:13 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 6:20 PM HSTSpecial Marine WarningHFO115 min
Oct 16, 7:11 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 7:29 PM HSTSevere Thunderstorm WarningHFOHawaii61 min
Oct 16, 7:31 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 8:03 PM HSTSevere Thunderstorm WarningHFOHawaii43 min
Oct 16, 8:13 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 9:51 PM HSTSpecial Marine WarningHFO84 min
Oct 16, 10:09 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 10:20 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 10:41 PM HSTSevere Thunderstorm WarningHFOKauai19 min
Oct 16, 11:04 PM HSTSevere Thunderstorm WarningHFOKauai15 min
Oct 16, 11:36 PM HSTHigh Wind WarningHFOHawaii4 hr
Oct 17, 12:07 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 12:41 AM HSTSpecial Marine WarningHFO2 hr
Oct 17, 1:15 AM HSTFlash Flood WarningHFOHawaii3 hr
Oct 17, 2:04 AM HSTSpecial Marine WarningHFO116 min
Oct 17, 2:37 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 4:04 AM HSTSpecial Marine WarningHFO116 min
Oct 17, 4:15 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.